What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 3:35 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 28, 3:35 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
435 AM CDT Fri Jul 28 2023
.SHORT TERM...
Issued at 435 AM CDT Fri Jul 28 2023
Through Saturday...
Key forecast messages:
* Scattered strong to severe thunderstorms to continue through the
pre-dawn hours.
* Another day of oppressive heat and humidity expected today until
late day storms arrive. No changes made to the ongoing heat
headlines.
* Threat for severe weather and flash flooding late this afternoon
into tonight. Severe weather threat level upgraded to Enhanced
(level 3/5) for northern Illinois with damaging winds as the
primary threat.
Through sunrise:
A busy period of weather to close out the workweek is already well
underway here even before the sun has risen with ongoing scattered
strong to severe overnight convection dancing across northern
Illinois. Based on what we know so far, these storms produced a few
isolated severe wind gusts in interior northern Illinois a little
earlier, and additional instances of damaging winds and small hail
cannot be ruled out through sunrise as a nearby shortwave and the
composite outflow from this activity continues to generate new
convection amidst the presence of over 3000 J/kg of MUCAPE in areas
where the atmosphere hasn't been convectively overturned to a
significant extent yet.
Friday afternoon heat:
The inability of high-resolution guidance to get a good handle on
our pre-dawn storms lowers confidence in our temperature and heat
index forecast for today, but it appears that the ongoing showers
and storms should be out the area by mid-morning. Assuming that this
does occur and that new convection doesn't unexpectedly redevelop
later this morning (which is really never a guarantee in these
extremely moist and highly unstable air masses), the combination of
clearing skies and southwesterly winds should allow for temperatures
to warm into the 90s pretty much area-wide heading into this
afternoon. With dew points expected to remain in the 70s to low 80s
throughout the day, heat indices are expected to peak in the 105-110
degree range across most of our CWA (highest across our southwestern
counties where the Excessive Heat Warning is in effect). The lone
exception to this may be portions of far northeastern Illinois,
where heat indices may remain just under the 105 degree Heat
Advisory threshold, so have not made any changes to the going heat
headlines for today with Lake County being the lone county not under
a heat headline at the moment. If the morning convection/cloud cover
hangs around longer than anticipated, or we recover faster than
expected after sunrise once this activity has cleared the area, then
the day shift may need to adjust our heat headlines when our morning
forecast updates are done.
Friday afternoon/evening severe storm and flash flooding potential:
Attention this afternoon and into the evening will then turn to the
potential for another round of severe weather, one that seems likely
to be more impactful than our ongoing pre-dawn storms. Again,
operating under the assumption that new convection doesn't
unexpectedly fire here during the morning hours, late afternoon/
early evening thermodynamic profiles within the LOT CWA should be
characterized by MLCAPE values that would peak near 3000-4000 J/kg,
steep to very steep low- and mid-level lapse rates, and equilibrium
levels pushing 45000 ft AGL. Kinematic profiles won't be
exceptional, but as a belt of modestly enhanced 500 mb flow inches
southward, 35-40 kts of effective bulk shear will be realized, which
will be plenty to support a threat of organized severe weather in
the presence of the aforementioned thermodynamic parameters.
Again, with high-resolution guidance out to lunch on the pre-dawn
convection, confidence in the specifics of exactly when the late day
convection will get going and precisely where convective initiation
will occur is low. However, the general expectation is that
convection will light up along a frontal zone and/or residual
outflow from this pre-dawn convection this afternoon as another
shortwave approaches from the northwest. An initial mix of
supercells, multicell clusters, and eventual bowing segments should
carry a threat for damaging winds and large hail before upscale
growth yields one or more eastward/southeastward-propagating MCSs
featuring a predominant threat for damaging winds. The expected
degree of available instability, corresponding DCAPE values around
1500 J/kg, and modeled wind fields depicted in some CAMs suggest
that a corridor or two of significant wind gusts may even occur
somewhere. While the overall synoptic environment is not
particularly favorable to support a heightened tornado threat
(limited 0-1 km and 0-3 km shear/helicity), brief QLCS spin-ups
cannot be ruled out within any west-to-east surging bowing segments,
especially if there are any outflow boundaries lying around for this
mature linear convection to ingest.
In addition to the potential for severe weather, near-record
precipitable water values for our region (2.0-2.3"), deep warm cloud
layer depths, and the aforementioned instability should facilitate
efficient downpours within any deep convection. If any thunderstorm
training occurs, then that may quickly lead to flash flooding
concerns wherever this corridor of training sets up.
All things considered, this has the looks of a classic mid/late
summertime severe weather event for our region, and the SPC
upgrade to a wind-driven Enhanced (level 3/5) Risk in their
latest Convective Outlook appears justified even with the
remaining uncertainties.
Any lingering showers/storms should end overnight. More seasonable
and not-as-humid conditions are then expected on Saturday with some
lower end shower and storm chances lingering around into Saturday
afternoon south of I-80.
Ogorek
&&
.LONG TERM...
Issued at 108 AM CDT Fri Jul 28 2023
Saturday night through Thursday...
After a hot and stormy end of the week, the long-term period looks
relatively quiet as upper-level troughing stalls over the Great
Lakes. The result should be lowering humidity levels and
comparatively cooler temperatures with highs in the low to mid 80s,
save for even cooler readings (mid to upper 70s) along the Lake
Michigan shoreline. We'll have to keep an eye on the potential for
choppy waves and rip currents on Lake Michigan beaches on Sunday.
The next chance of rain looks to arrive toward the end of the
workweek.
Borchardt
&&
.AVIATION...
For the 06Z TAFs...
The aviation forecast has much lower than average confidence owing
to the possibility for multiple rounds of convection including subsequent
impacts on winds. For this reason, opted to maintain the
structure and themes of the inherited TAFs with only modest
adjustment to timing of wind shifts and convection.
A weak wave continues to move across northern Illinois ahead of a
southward-moving outflow boundary from Wisconsin. As the outflow
boundary catches up to the wave across northern IL, at least
isolated to scattered thunderstorm development remains possible
primarily between 07-12Z. Based on the observed speed of the
approaching outflow boundary to the north, opted to move up the
timing of a north to northeasterly wind shift and VCTS at each
terminal. If coverage of convection is trending higher, will
introduce targeted TEMPOs at each terminal but for now will
continue a "wait and see" approach. Notwithstanding variable
directions in and around convection, winds behind the outflow
boundary should turn northerly with gusts of 15-20 kt before
"going around the clock" from northeasterly to easterly and
eventually southwesterly by daybreak.
Convection or not before daybreak, there remains a signal in
available model guidance that the mid-morning to early-afternoon
period tomorrow should be dry (but we offer no guarantees given
the unstable and moist environment). Nevertheless, southwesterly winds
should become gusty (15-25kt) in the afternoon as mixing peaks
with diurnal heating.
Attention then turns toward the potential for another round of
convection tomorrow evening. While the exact evolution and
character of convection is not overly clear at this range, the
overlap of seasonably strong upper-level flow, orientation of a
surface boundary and developing westerly low-level jet, and
copious amounts of instability warrants concern for a potentially
prolonged period (6+ hours) of convection near of over the
terminals. In addition, convection may be associated with damaging
hail and winds, including gusts >50kt. For now, opted to
introduce 6 hour VCTS groups and push back the inherited TEMPO
groups keeping in mind adjustments are all but likely in future
TAF packages. As always, wind directions in and around convection
may be erratic and variable.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ010-ILZ019-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ107 until 9 PM Friday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ011-ILZ012-ILZ013-
ILZ020-ILZ105-ILZ106-ILZ108 until 9 PM Friday.
Heat Advisory...ILZ103-ILZ104...noon Friday to 9 PM Friday.
IN...Heat Advisory...INZ001-INZ002-INZ011 until 9 PM Friday.
Excessive Heat Warning...INZ010-INZ019 until 9 PM Friday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 28, 3:28 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
428 AM CDT Fri Jul 28 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-290930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
428 AM CDT Fri Jul 28 2023 /528 AM EDT Fri Jul 28 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Damaging Wind Risk...up to 70 mph.
Limited Hail Risk...up to half dollar size.
Elevated Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Dangerous heat is expected this afternoon with peak indices
generally between 100 and 110 degrees.
Thunderstorms will end early this morning. An isolated strong to
severe thunderstorm is possible early this morning.
Additional thunderstorms, some severe, are expected late this
afternoon into tonight. Some may produce large hail and damaging
winds late this afternoon into this evening. In addition, some of
the storms will produce torrential rainfall which could lead to
localized flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Thunderstorm Risk south of the Kankakee River.
High Swim Risk Lake Michigan Shore.
Tuesday through Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east or southeast around 30 mph.
LMZ740>745-290930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
428 AM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to half dollar size.
Elevated Thunderstorm Wind Gust Risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Thunderstorm Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 28, 2:05 AM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
305 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM Tstm Wnd Gst 4 S Compton 41.64N 89.09W
07/28/2023 M64 MPH Lee IL Mesonet
&&
- IzziLocal storm report, Jul 28, 2:08 AM CST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
308 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM Tstm Wnd Gst 2 S Rochelle 41.89N 89.08W
07/28/2023 M46 MPH Ogle IL AWOS
&&
- IzziLocal storm report, Jul 28, 2:18 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
318 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Tstm Wnd Gst Polo 41.98N 89.58W
07/28/2023 M73 MPH Ogle IL Trained Spotter
&&
- IzziSpecial weather statement, Jul 28, 3:40 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
440 AM CDT Fri Jul 28 2023
ILZ011-012-019-020-281030-
Kane IL-De Kalb IL-Kendall IL-La Salle IL-
440 AM CDT Fri Jul 28 2023
...A linen of strong thunderstorms will impact portions of Kendall,
northeastern La Salle, southeastern De Kalb and Kane Counties
through 530 AM CDT...
At 440 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from DeKalb to Harding, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aurora, Joliet, Elgin, Plainfield, St. Charles, Oswego, Batavia,
Geneva, Yorkville, Campton Hills, Minooka, Plano, Sandwich, Sheridan,
South Elgin, Montgomery, North Aurora, Sugar Grove, Boulder Hill and
Elburn.
Including the following interstate...
I-88 between mile markers 94 and 120.
This includes... Sandwich Fairgrounds, Aurora University, Elgin
Community College, Fermilab, IL Math and Science Academy, Kane County
Cougars Ballpark, and Waubonsee Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8827 4146 8825 4154 8879 4188 8879
TIME...MOT...LOC 0940Z 271DEG 37KT 4172 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BorchardtLocal storm report, Jul 28, 4:14 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
514 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM Tstm Wnd Gst 2 W Sugar Grove 41.77N 88.48W
07/28/2023 M51 MPH Kane IL ASOS
ASOS station KARR Sugar Grove - Aurora Arpt.
&&Local storm report, Jul 28, 4:15 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
515 AM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM Tstm Wnd Gst Gary Airport 41.62N 87.42W
07/28/2023 M46 MPH Lake IN AWOS
AWOS station KGYY Gary Airport.
0415 AM Tstm Wnd Gst 2 SSW Rochelle 41.89N 89.08W
07/28/2023 M45 MPH Ogle IL AWOS
AWOS station KRPJ Rochelle Airport.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122560, 1125747, 1125756, 1125762, 1125766, 1121873, 1122562, 1125774, 1125778, 1125782, 1125795, 1121874, 1125810, 1125811, 1125812, 1125814.